Alert archive / West Virginia / Freeze Warnings in 2008

Freeze Warning 4, NWS Charleston, WV

October 18, 200813 counties in West Virginia; Morgan County, Perry County, Ohio

NWS Charleston, WV issued this freeze warning at Oct 18, 2008, 4:03 AM EDT for 13 counties in West Virginia; Morgan County, Perry County, Ohio. It took effect at Oct 18, 2008, 6:57 AM EDT. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2008, 4:03 AM EDT (08:03 UTC)
In effect from
Oct 18, 2008, 6:57 AM EDT
Expired
Oct 19, 2008, 9:00 AM EDT
In force
26 hr
Issued by
NWS Charleston, WV

Counties Morgan County, OH, Perry County, OH, Barbour County, WV, Braxton County, WV, Calhoun County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Lewis County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Upshur County, WV, Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Oct 18, 2:00 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 18, 2:00 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
200 AM EDT SAT OCT 18 2008

.SYNOPSIS...
CHILLY AUTUMN AIR REMAINS IN CONTROL. AN UPPER LEVEL DISTURBANCE
PASSES TODAY. HIGH PRESSURE TAKES CHARGE TONIGHT THROUGH MONDAY.
NEXT COLD FRONT PASSES THROUGH ON TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
SATELLITE CONTINUES TO SHOW THE UPPER LEVEL SYSTEM OVER IL/IN WITH
CLOUDS EXTENDING OUT INTO KY/OH ATTM. SOME LIGHT SHOWERS/DRIZZLE
ARE BEING REPORTED AS WELL. THIS SYSTEM SHOULD ARRIVE AFTER
06Z...BUT WEAKENS AS IT MAKES ITS WAY HERE. THIS SYSTEM WILL AGAIN
INCREASE THE CLOUD COVER.  THE GUIDANCE STILL DOES NOT SHOW VERY
HIGH POPS...SO AS A RESULT HAVE KEPT THE RW AND SPRINKLES IN THE
FORECAST FOR THE EARLY MORNING HOURS WEST AND GRADUALLY SPREAD
THEM ACROSS THE REGION. MAIN THREAT STILL APPEARS TO BE MORE IN
THE SOUTHERN HALF OF THE CWA...AS THE UPPER TROUGH DIGS SOUTH OF
THE AREA. THIS WAVE WILL PASS THROUGH BY 18Z AND CONDITIONS SHOULD
IMPROVE IN THE AFTERNOON AS THE MOISTURE DECREASES AND SOME
SINKING MOTION MOVES IN BEHIND THE TROUGH. SO SOME AFTERNOON SUN
IS POSSIBLE ESPECIALLY FOR WESTERN PORTIONS OF THE CWA.

FOR TEMPERATURES...WILL TREND TOWARD THE WARMER MAV THE REST OF
TONIGHT WITH THE CLOUDS. FOR TOMORROW...GUIDANCE IS PRETTY WELL
CLUSTERED SO WILL NOT DEVIATE FAR.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
WITH THE SHARP H5 SHORT WAVE MOVING TO OUR EAST SATURDAY NIGHT...A
COLDER AIR MASS WILL ADVECT INTO OUR REGION UNDER NORTH AND
NORTHEAST FLOW. MODELS CONTINUE TO SHOW FREEZING LINE AT H85
STRUGGLING TO MOVE SOUTH ACROSS OUR EXTREME NORTHERN SECTIONS...BUT
WITH CLEAR SKIES AND CALM WIND OVERNIGHT...RADIATIONAL COOLING WILL
TAKE TEMPERATURES DOWN INTO THE UPPER 20S ACROSS POCAHONTAS AND
RANDOLPH...AND INTO THE LOWER 30S ELSEWHERE SUNDAY MORNING. A HARD
FREEZE WATCH REMAINS IN EFFECT FOR THESE TWO COUNTIES FOR SAT
NITE...SUN MORNING...PERHAPS ENDING THE GROWING SEASON IN THE DEEPER
EASTERN MOUNTAIN VALLEYS...WITH THE FIRST GOOD FROST CHANCE FOR MUCH
OF THE LOWLANDS.

WE WILL LIKELY NEED A FROST ADVISORY FOR AT LEAST SEVERAL COUNTIES.
FREEZE THREAT IS MENTIONED IN HWO.  LOW TEMPERATURES ARE CLOSER TO
THE COLDER MET.

NEAR NORMAL TEMPERATURES EXPECTED FOR HIGHS SUNDAY AND MONDAY...WITH
ANOTHER CHILLY NIGHT IN BETWEEN.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
GFS/ECMWF HAVE COME TOGETHER WELL ON TIMING OF NEXT COLD FRONT...TO
PASS THROUGH TUESDAY MORNING. DESPITE THE ASSOCIATED SOLID AMPLIFIED
UPPER TROUGH /APEX OF WHICH GOES THROUGH EASTERN LAKES/...AND WELL
MARKED TRAILING SURFACE FRONT...THE LARGE SURFACE HIGH OVER
SOUTHEASTERN U.S. BLOCKS GULF MOISTURE FROM COMING NORTHWARD.
THUS...THOUGH WE SURE COULD USE MORE RAINFALL...I AM NOT EXPECTING
MUCH FROM THIS FRONT. IN ADDITION TO LIMITED MOISTURE...THE FRONT
WILL BE PASSING THROUGH QUICKLY AND IN THE MORNING. MOST IF NOT ALL
LOCATIONS WILL GET LESS THAN A TENTH OF AN INCH TOTAL. I PLACED LOW
CHANCE POPS IN NORTHEAST ZONES...ONLY SLIGHT CHANCE ELSEWHERE. WITH
MORNING TIMING OF FRONT AND QUICKLY DROPPING THICKNESSES...TUESDAY
WILL PROBABLY TURN OUT BEING ONE OF THOSE DAYS WITH MORNING
HIGHS...FOLLOWED BY STEADY OR SLOWLY FALLING TEMPERATURES. DEPENDING
HOW QUICKLY CLOUDS BREAK TUESDAY NIGHT...I AM EXPECTING ANOTHER
CHANCE AT PATCHY FROST FOR MOST OF THE AREA.

BIGGEST CHANGE FROM PREVIOUS FORECAST WAS TO DELAY ONSET OF
POTENTIAL CUT OFF UPPER LOW. ECMWF/GFS HAVE TRENDED AT LEAST A GOOD
24 OR MORE HOURS SLOWER WITH THE FEATURE...THOUGH IT SHOULD BE NOTED
THAT THE OPERATIONAL RUNS REPRESENT THE SLOWEST OF THE ENSEMBLE
RUNS. I GENERALLY SHIFTED PACE OF THINGS FROM PREVIOUS FORECAST BY A
LESSER 12-24 HOURS TO ACCOUNT FOR THE UNCERTAINTY. END RESULT IS
STILL THAT THE UPPER RIDGE AXIS...AND LARGE SURFACE HIGH WITH
CENTER GOING THROUGH EASTERN LAKES TO MIDATLANTIC...WILL HAVE A
LONGER HOLD ON OUR WEATHER WEDNESDAY THROUGH THURSDAY. SHOWERY COOL
WEATHER EXPECTED TOWARD NEXT WEEKEND AS UPPER LOW OR AMPLIFIED
TROUGH ARRIVES.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
N AND NE LOW LEVEL FLOW CONTINUES TO LIFT AND EVAPORATE CLOUDS AT
3 TO 6 THSD FT.  PKB-CKB CLEARED OUT.

APPROACHING UPPER AIR DISTURBANCE WILL INCREASE MID LEVEL CLOUDS
AT 8 TO 12 THSD FT BKN 06-12Z THROUGHOUT. WHILE SCT TO BKN CLOUDS AT 4 TO 5
THSD FT LINGER THROUGH 21Z.

POSSIBLE SPRINKLES OR VERY LIGHT SHOWERS HTS-CRW-BKW-EKN ON S FM
10Z THROUGH 20Z BUT VSBY SHOULD REMAIN AOA 5 MILES.

BECOMING CLEAR THROUGHOUT 00Z TO 06Z.

AVIATION OUTLOOK /BEYOND 06Z SUNDAY/... NO IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     WVZ046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...ESS/JS
SHORT TERM...ARJ
LONG TERM...MDP
AVIATION...KTB
Hazardous weather outlook, Oct 17, 4:38 AM EDT, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
438 AM EDT FRI OCT 17 2008

WVZ046-047-180845-
POCAHONTAS-RANDOLPH-
438 AM EDT FRI OCT 17 2008

...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-180845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
438 AM EDT FRI OCT 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

IDEAL RADIATIONAL COOLING CONDITIONS LATE SATURDAY NIGHT AND EARLY
SUNDAY MORNING COULD LEAD TO AREAS OF FROST DURING THE PREDAWN HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:03 AM EDTFrost AdvisoryRLXBoone, Cabell, Clay, Kanawha, Lincoln, Logan and 9 more29 hr

Nearby

Freeze Warnings in West Virginia, 2008Freeze Warnings in Ohio, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.